Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Bismarck, ND

July 9, 2002Dickey County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2002, 5:49 PM CDT for Dickey County, McIntosh County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2002, 5:49 PM CDT (22:49 UTC)
Expired
Jul 9, 2002, 6:45 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Dickey County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS53 KBIS 092249
SVRBIS
NDC021-051-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 645 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN MCINTOSH COUNTY...OR
  ABOUT 64 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 25 MPH. THIS STORM
  PRODUCED GOLD BALL SIZE HAIL 10 MILES NORTHEAST OF ASHLEY...ALONG
  WITH FUNNEL CLOUDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN DICKEY COUNTY AT 600 PM CDT
  RURAL SOUTHWESTERN DICKEY COUNTY AT 610 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4616 9921 4595 9926 4595 9883 4616 9883
&

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT TUE JUL 9 2002

MODELS IN DECENT AGREEMENT AND WILL FOLLOW AVN FOR THIS PACKAGE AS
IT SEEMED TO HAVE A BIT BETTER HANDLE YESTERDAY ON WHAT TURNED TO BE
A SLOWER MOVEMENT OF MID-LEVEL LOW PRESENTLY OVER SOUTHERN
SASKATCHEWAN. PROBLEMS TODAY WILL BE EXTEND OF SEVERE CONVECTION
EASTERN PORTION CWA...TEMPERATURES TOMORROW UNDER MID-LEVEL LOW AND
TIMING OF THE TYPE OF PRECIPITATION ON WEDNESDAY.

CONVECTION IS FIRING ALONG BACK EDGE OF CLOUD COVER OVER CENTRAL
NORTH DAKOTA AND IN RACE WITH DRIER AIR ADVECTING EAST AS HIGH
PRESSURE PUSHES INTO SOUTHWESTERN PORTION OF NORTH DAKOTA.
TEMPERATURES REMAIN FAIRLY MILD UNDER CLOUDS AND DEW POINTS FALLING
RAPIDLY FROM WEST SO THIS LINE MAY BE FOCUS OF SEVERE CONVECTION IS
EVENING AS LINE MOVES EAST. PWS APPROACH 2.00 INCHES IN BAND OVER
CENTRAL NORTH DAKOTA WHICH MOVES EAST THROUGH THE AFTERNOON. WITH
FLOOD GUIDANCE MUCH LOWER TODAY SOME LOCAL FLOODING POSSIBLE UNDER
HEAVIEST PRECIP BUT WILL NOT ISSUE HYDRO HEADLINES.

TOMORROWS HIGHS WILL WELL BELOW THE LEVELS OF THE PAST TWO WEEKS.
WILL NOT GO AS LOW AS THE COLDER MAV BUT CLOSER TO THE MIDDLE GROUND
OF THE MET. WILL END PRECIPITATION FROM SOUTHWEST TO SOUTH CENTRAL
LEAVING SOME LINGERAING SHOWER OVER SOUTH CENTRAL ZONES INTO
TOMORROW AFTERNOON.

IN EXTENDED WILL KEEP CHANCE OF THUNDER IN MON AND TUES AS SOME
DIFFERENCES IN TIMING OF COLD FRONT KNOCKING DOWN RIDGE EARLY NEXT
WEEK.

.BIS...NONE.
HW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:53 PM CDTSevere Thunderstorm WarningBISGolden Valley52 min
Jul 9, 12:10 AM CDTSevere Thunderstorm WarningBISBillings, Stark65 min
Jul 9, 5:11 PM CDTTornado WarningBISMcIntosh34 min
Jul 9, 6:18 PM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 9, 6:48 PM CDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.